Texas, 2009

Damaging Winds in Texas, March 25, 2009

March 25, 2009 · NWS SHV · 6 events in 4 counties and zones

A weak cold front moved through the region during the overnight hours of March 24th and had stalled across southeast Texas into southwest and south central Louisiana. a strong upper level disturbance moved across the Texas Hill Country and into the region from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak cold front moved through the region during the overnight hours of March 24th and had stalled across southeast Texas into southwest and south central Louisiana. During the afternoon and overnight hours of March 25th...a strong upper level disturbance moved across the Texas Hill Country and into the region from the west. The result was widespread shower and thunderstorm activity...some of which produced large hail...damaging thunderstorm wind gusts...as well as isolated tornadoes across portions of the region. The atmosphere ahead of the storm system was moderately unstable but dynamics aloft were primed for the formation of strong to severe convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 25, 2:02 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 25, 2:02 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
302 PM CDT WED MAR 25 2009

.DISCUSSION...

THREE ROUNDS OF SEVERE WEATHER POSSIBLE THROUGH FRIDAY.

A TRANSITORY WEATHER PATTERN IS IN PLACE ACROSS THE FOUR STATE REGION.
ALL INGREDIENTS ARE LINING UP FOR WET AND STORMY CONDITIONS
THROUGH EARLY SATURDAY MORNING.

STARTING WITH TONIGHT...A FRONT REMAINS STALLED ACROSS SOUTHERN
LOUISIANA EXTENDING FROM JUST NORTH OF LAKE CHARLES TO BATON
ROUGE LOUISIANA. LATEST OBSERVATIONS INDICATE THAT THE FRONT MAY
BE LIFTING NORTHWARD AS A WARM FRONT. LOW LEVEL SHEAR ASSOCIATED
WITH THE FRONT...AS IT MOVES NORTHWARD...WILL LIKELY SUPPORT A
SEVERE WEATHER THREAT FOR THE FOUR STATE REGION THIS EVENING. THIS
WILL COINCIDE WITH AN UPPER LEVEL SHORTWAVE PROGGED TO SLIDE
EASTWARD ACROSS THE REGION THROUGH 06Z THURSDAY. LINEAR CONVECTION
HAS ALSO BEEN NOTED ACROSS MUCH OF CENTRAL TEXAS TODAY. ORIGINALLY
INITIATING AS ISOLATED SUPERCELLS...THESE STORMS HAVE INCREASED IN
COVERAGE AND ARE NOW BEGINNING TO AFFECT TYLER AND LONGVIEW.
DAMAGING WINDS...TORNADOS...AND HAIL WILL BE THE MAIN THREAT WITH
THIS ACTIVITY. SEVERE WEATHER WATCHES COVER AREAS WEST OF THE CWA
AT THIS TIME. THE SITUATION CONTINUES TO BE CLOSELY MONITORED FOR
A POSSIBLE WATCH ISSUANCE LATER THIS AFTERNOON OR THIS EVENING.

BY THURSDAY NIGHT...TEMPS AND DEWPOINTS WILL HAVE INCREASED ACROSS
MUCH OF THE REGION AS THE FRONT LIFTS NORTHWARD. HOWEVER...THE
FRONT IS PROGGED TO REMAIN CLOSE ENOUGH TO SERVE AS AN INITIATOR
FOR AN ADDITIONAL ROUND OF SEVERE WEATHER AS AN UPPER LEVEL
IMPULSE APPROACHES THE REGION. THIS SHOULD ALL CONCLUDE BY 12Z
FRIDAY.

FRIDAY AFTERNOON...THE THIRD AND FINAL SEVERE WEATHER THREAT IS
PROGGED TO OCCUR DURING THE LATE AFTERNOON AND EARLY EVENING HOURS
ON FRIDAY. THIS IS FORECAST TO HAVE SIGNIFICANT UPPER LEVEL
SUPPORT AS A MID LEVEL LOW BARRELS ACROSS THE REGION. WITH A 100+
KT ASSOCIATED JET...PLENTY OF INSTABILITY WILL EXIST TO PROMOTE
THE STRONGEST STORMS OF THE WEEK.

ADDITIONALLY...PERIODS OF LOCALLY HEAVY RAINS CAN BE EXPECTED WITH
THESE STORMS. IN THE EVENT OF TRAINING STORMS...PONDING OF
ROADWAYS CAN ALSO BE EXPECTED.

BEYOND FRIDAY...THE WEEKEND WILL BE CHARACTERIZED BY HIGH PRESSURE
AND MOSTLY CLEAR SKIES. THE NEXT WEATHER SYSTEM IS PROGGED TO MOVE
THROUGH THE REGION LATE MONDAY NIGHT. /05/

&&

.AVIATION...
SHORTWAVE TROUGH HAS EJECTED ACROSS THE SOUTHERN PLAINS...AND SHOULD
TRAVERSE THE REGION TONIGHT.  IN RESPONSE...AREA RADARS SHOW THAT
SHRA/TSRA HAVE DEVELOPED ACROSS N TX THIS AFTERNOON.  GIVEN THE
MOSTLY ELEVATED NATURE OF THE CONVECTION...SOME OF THE STORMS HAVE
PRODUCED SOME GR.

EXPECT SHRA/TSRA TO GRADUALLY SPREAD ACROSS SE OK/E TX TERMINALS
THROUGH 26/0000 UTC...THEN ACROSS S AR/N LA AIRPORTS BETWEEN
26/0000-0300 UTC.  FLIGHT CATEGORIES WILL GRADUALLY LOWER TO MVFR
DUE TO LOW CIGS IN VICINITY OF SHRA/TSRA.  THE LOW FLIGHT
CATEGORIES SHOULD THEN SPREAD N/E ACROSS AREA TERMINALS WITH THE
CONVECTION.  MVFR/IFR CIGS WILL LIKELY CONTINUE INTO THURSDAY
MORNING...UNTIL THE FRONT STARTS LIFTING N IN EARNEST TOWARD 26/1800
UTC.

AFTER THIS ROUND...I WILL CONTINUE THE RELATIVELY DRY TREND IN THE
TAFS THROUGH 27/0000 UTC.  THE GREATEST RISK OF ADDITIONAL SHRA/TSRA
WILL LIKELY COME AFTER THE END OF THE UPCOMING TAF PACKAGE.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  77  60  74  46 /  90  40  70  70  60
MLU  53  77  58  78  50 /  90  40  70  70  60
DEQ  44  71  55  64  40 /  90  30  70  70  40
TXK  49  74  57  69  45 /  90  30  70  70  60
ELD  50  74  58  73  45 /  90  30  70  70  60
TYR  54  77  61  75  42 /  90  60  70  70  40
GGG  54  76  59  74  44 /  90  60  70  70  40
LFK  59  81  63  78  41 /  90  70  70  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/21
Hazardous weather outlook, Mar 25, 10:51 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT WED MAR 25 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1151 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WARM FRONT
FORECAST TO PUSH NORTHWARD ACROSS SOUTHEAST TEXAS AND SOUTHERN
LOUISIANA THIS AFTERNOON. THIS WILL ALLOW FOR THE DEVELOPMENT OF
THUNDERSTORMS ACROSS THE FOUR STATE REGION. A FEW OF THESE STORMS
MAY DEVELOP INTO SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THESE STORMS
ARE CURRENTLY DEVELOPING ACROSS CENTRAL TEXAS...AND ARE EXPECTED
TO PUSH INTO FAR EAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...SOUTHERN
ARKANSAS AND NORTHWEST LOUISIANA DURING THE EARLY EVENING HOURS.
HEAVY RAIN RESULTING IN LOCALIZED FLASH FLOODING IS ALSO A THREAT
AS THUNDERSTORMS MAY TRAIN OVER THE SAME AREAS FOR EXTENDED
PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER DISTURBANCE WILL PUSH OUT OF THE BIG BEND REGION OF TEXAS
ON THURSDAY...MOVING INTO DEEP EAST TEXAS. THIS SYSTEM WILL AGAIN
TRIGGER THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS.

A VERY STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO PUSH OUT OF
THE ROCKIES AND CROSS ALONG THE RED RIVER VALLEY ON FRIDAY. THIS
SYSTEM IS EXPECTED TO BE THE MOST POTENT SEVERE WEATHER THREAT TO
AFFECT THE FOUR STATE REGION THIS SPRING. THE THREAT EXISTS FOR
SUPERCELL THUNDERSTORMS ON FRIDAY...PRODUCING LARGE HAIL...DAMAGING
WINDS AND POSSIBLY TORNADOES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

05

In the hours before

Local storm report, Mar 25, 1:03 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
203 PM CDT WED MAR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TORNADO          1 WNW JONESBORO         32.24N 92.73W
03/24/2009                   JACKSON            LA   NWS STORM SURVEY

            AN EF1 TORNADO OCCURRED FROM 1 MILE WNW OF JONESBORO TO 1
            MILE N OF JONESBORO. DAMAGE PATH LENGTH WAS 1 MILE AND
            THE PATH WIDTH WAS 80 YARDS.

&&

03
Special weather statement, Mar 25, 4:42 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 PM CDT WED MAR 25 2009

TXZ126-137-138-150-151-252330-
GREGG-HARRISON-MARION-PANOLA-RUSK-
542 PM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...HARRISON...GREGG...RUSK AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...HALLSVILLE...HARLETON...HENDERSON...JEFFERSON...
     JOINERVILLE...KILGORE...LONGVIEW...MARSHALL...MINDEN...NEW
     LONDON...OVERTON...PINEHILL...TATUM...TURNERTOWN AND WOODLAWN...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
DIANA TO 8 MILES SOUTHEAST OF TROUP...OR ALONG A LINE EXTENDING FROM
8 MILES NORTHEAST OF LONGVIEW TO 13 MILES EAST OF
JACKSONVILLE...MOVING EAST NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS.

PARKER
Special weather statement, Mar 25, 5:02 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 PM CDT WED MAR 25 2009

TXZ149-252330-
CHEROKEE-
602 PM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALTO...MORRILL...PONTA AND RUSK...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTO...OR 9 MILES SOUTH OF RUSK...MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

PARKER

The radar

The Shreveport radar (KSHV), 22 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
March 25, 5:45 PM CST
Where
Harrison County, 2.15 mi NNE of Waskom
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.510, -94.060

Numerous trees were down east of Marshall, Texas.

Thunderstorm Wind, Shelby

When
March 25, 5:50 PM CST
Where
Shelby County, 0.69 mi N of Center
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.790, -94.180

Numerous trees and powerlines were downed across Shelby County.

Thunderstorm Wind, Nacogdoches

When
March 25, 5:55 PM CST
Where
Nacogdoches County, Woden
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
31.500, -94.530

Thunderstorm winds downed trees in the Woden community. One tree crashed through the roof of a mobile home on FM 3228 which trapped a 91 year old woman in the home. She was rescued by EMS units but was not injured. Downed trees and powerlines were also reported across the county from FM 1275 to FM 95.

Thunderstorm Wind, Shelby

When
March 25, 6:10 PM CST
Where
Shelby County, 1.89 mi WNW of Center
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.790, -94.210

Four trees were downed across Hwy. 7. The road was closed until 10 pm.

Thunderstorm Wind, San Augustine

When
March 25, 6:45 PM CST
Where
San Augustine County, 0.91 mi NW of Chinquapin
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.410, -94.110

A tree was downed south of town.

Thunderstorm Wind, San Augustine

When
March 25, 6:55 PM CST
Where
San Augustine County, 1.5 mi SSE of Bland Lake
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.560, -94.110

A tree was downed just north of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154528, 159719, 159974, 159729, 159726, 159727.